First treatment side effects

  • 8 replies
  • 27 subscribers
  • 734 views

Hi all I was diagnosed with grade 3 triple negative breast cancer on 30th March and had my first chemo session on Friday. The first few days were ok and felt good but today I’ve hit a wall. Legs are very achy and sore and I’m not sleeping due to the picc line in my arm which had a bleed yesterday. Not really sure how I should be feeling. I have a mountain of support around me and my husband is being fabulous but just feel so guilty about that and how this is impacting my 7yr old daughter who is dealing well but had her moment. I knew there would be bad days just wondering how others get through these? 

  • Should say my treatment regime is 8 sessions of chemo and immunotherapy then surgery and radiotherapy. Due to family history I’ve had a genetics test so may be looking at double  mastectomy, not that I’m worried about that. I’m 41 years old so will do what’s needed. 

  • Hi there,

    I also have grade three triple negative - diagnosed a couple of days before christmas. I have had three rounds of EC chemo so far 3 weeks apart. Next week i start a 9 weeks regime of Paclitaxel and carboplatin. Then it will be surgery ( depending on genetics), then radiotherapy if its a lumpectomy. Our path sounds similar.

    The first few days after EC i was kind of ok - its the steroids i think that keep you going! On about day 4 after the chemo felt more tired and at times spaced out and this lasted a few days - but then I picked up again. Are you drinking plenty of water? It really helps to flush the toxins out. If you are having the injections to help with low white blood cell count I think one of the common side effects is aching joints. Its a really good idea to talk about your symptoms to the breast care nurses - they will help you to know what is normal - and what they may be able to help you with.

    Accept the support of your fabulous husband and try and let that guilt go. You didn’t ask for this and they will willingly ride this wave with you. Your daughter is bound to pick up on all the different emotions that will be around just now, but children are amazingly resilient. She will come through. Hopefully you can call on lots of friends for play dates for her which will give you an opportunity to rest also.

    Listening to my body, eating well and getting outside every day have helped me on the rougher days as well as not overthinking/over worrying about things.

    You sound strong - you can do this,

    Jan x

  • HI I was diagnosed with TNBC and I am a BRACA 2 carrier.  I had a double mastectomy with immediate reconstruction.  Then 4 rounds of EC 2 weeks apart and 12 weekly treatments of Paclitaxel. 

    My PICC was inconvenient but OK.  At night I had a tuba grip covering it so I didn't move it too much. During the day I sometimes left it uncovered especially at home.  The dressing did cause some itching and the hospital put on a different form of dressing.    I had a waterproof cover for showering etc.

    In terms of side effects I did get more tired.  With EC the steroids gave me a boost.  I also had the injections to boost my white blood cell count.  I tried to go for a walk every day and friends came and walked with me. The oncology physio gave me exercises. The Paclitaxel gave me pins and needles and numbness.  Half way through we agreed to reduce the dosage by 15%.  

    My husband made sure we had a very healthy diet.  Lots of berries and green vegetables.

    Everyone I spoke to had different side effects. I learnt to know my body.  For your daughter are there books to help to talk to her about it.  Macmillan may know as well as breast cancer care.  I would ask around or google it. How is she coping at school?

    It is tough but you get through it.  One day at a time. I finished my treatment in the middle of November and it is still a step at a time.  

    All the best.

    ricki
  • Hi,

    I was diagnosed with grade 3 TNBC, and finally have my treatment plan (just can't quite remember the details) Just waiting to start.

    I am petrified of the whole shebang, but reading everyone's journeys is reassuring, and picking up tips along the way xx

    I had genetic testing too, and if needs be, they'll both come off. I don't need them at 55 years old.

  • Hi Kookie-b,

    I've also been diagnosed with grade 3 TNBC. My head is reeling from the information given to me today by the oncologist! Treatment will start mid May although I don't have all the details yet.

    I'm also terrified of the side effects but I'm feeling a bit more confident reading the other posts.

  • Hi there, Your head will reel less in a while. Those early days of diagnosis and getting your head around the practical information and your thoughts and feelings - as well of those around you is the worst part I think. I spent a month in a bubble. Treatment starting eases the anxiety in many ways - I found it did and people seem to say it all the time. I have found the treatment doable. I am grade 3 TNBC so probably a similar treatment pattern. I haven’t had too many side effects. Try not to overthink what may not happen.

    Happy to answer any questions  being a tad further down the line if that’s helpful.

    Jan x

  • Your last paragraph made me smile - I’m 59 and if they have to go then they will! Will wait and see what the genetics show - my results should come in about 3 weeks as the blood was taken 9 weeks ago. Not sure why it takes so long but it does.

    Try not to be petrified though I totally understand that place. I was too for a while but have now found a calmer space - and its so much easier to live and function in that calmer space so I;m glad I found it or would be totally wired by now. Treatment starting will help - it really will x

  • Yes, I alternate from feeling calm to wanting to climb the walls. Wish they wouldn't tell you all the possible side effects as it makes me think I'm bound to get them lol! Overthinking has always been my problem. Thanks for the offer of answering any questions. I'm sure I will need to ask in the foreseeable future.